Jump to content
CrazyBoards.org

Recommended Posts

I've contemplated it, but antidepressants take so long to taper off/titrate up that it wasn't worth it.

The main reason I wanted to was because I didn't know what was side effects and what was symptoms, and I didn't know what my baseline mood was like after all the therapy. I decided that following pdoc's suggestions was a better idea, and in the end I had to have a washout period and realised me being off drugs wasn't a good idea.

Why do you want to have a holiday?

Link to comment
Share on other sites

I see you are on Lamictal... I was told specifically with Lamictal, you have to titrate down, then titrate up on Lamictal again. And then there is a strong possibility that you could have a serious reaction against it.

It is my dream as well to do that, but my doctor warned me not do ...

Link to comment
Share on other sites

I tend to hear about it more in relation to short-acting things that you can build a tolerance to easily--

like stimulants. taking a week or weekend vacation from taking them every day can help you not build up a tolerance so fast for some of them (think adderall, etc.)

I would never stop something like lamictal or wellbutrin or an SSRI just cold turkey and in some cases a drug holiday probably wouldn't improve results at all (there are a couple of meds that tend to not work as well the 2nd time you get on them, can't remember which, sorry)---

so all these specific drugs and complications is pretty much just a guarantee that you should see your doctor before messing around that seriously with your meds. if you're tempted to think about it because your meds aren't working- then there's another reason to talk to your doctor, maybe dosages need tweaking or something less intense that withdrawing/tapering down from an entire cocktail.

IDK if that helped at all, but I know I tend to hear it more about things like stims and the occasional benzo (if you aren't a long time user, every day, etc. which puts you at risk for withdrawl symptoms IIRC).

m

Link to comment
Share on other sites

Stopping meds when bipolar is a bad deal. Espcially APs and AAPs. The main side effect of suddenly stopping these meds is a rapid and urgent return of symptoms. Like slamming a door in your face return. Stopping ACs cold turkey can cause seizure activity. Stopping benzos, if you are really habituated, can cause withdrawal symptoms from hell. And let's not even start on what SSRIs can do to you.

Link to comment
Share on other sites

The two drug classes that I can think of where holidays are sometimes suggested are Benzos (anxiolytics) and stimulants (for ADHD/ADD) because they can be addictive/tolerance building and are short acting. Generally, the goal with these classes should be to use the minimum effective amount for the least time needed. One example is using stims during the week for work/school and taking a holiday during the weekend.

For mood stabizilizers and antidepressants, there are reports that particular ones may lose effectiveness following abrupt discontinuation and restarting , e.g. Lithium.

good question, not that I'm throwing any stones, its best to stay on the meds.

a.m.

Link to comment
Share on other sites

Drug holidays are overrated. They are good in theory, in regard to benzos and stimulants and trying to 'reset' your tolerance level. However, for me it took months to knock down the tolerance level of both Xanax and Adderall. Was absolutely ineffective for Prozac and Wellbutrin. It's usually best not to mess around with your meds.

Link to comment
Share on other sites

PT, you just said in another thread that you found the perfect cocktail, and you're feeling good (paraphrasing). What symptoms are worth going off your meds, even for a short time? I can't imagine a pdoc being terribly supportive of the idea.

Link to comment
Share on other sites

Hi PT,

I'm sorry about the head tremors. I can understand wanting to change something to stop those.

I have gone on an "unwanted" drug holiday over the last three months b/c my combo wasn't working (6 meds worth). I've slowly tapered off all but a few meds so that I can start my combo over again in the hopes I'll find the right one this time.

It has been hell, plain and simple. My life has been on hold for months. While I feel the eventual, and hoped for, outcome is worth the price, I would not recommend this to anyone who is taking a working combo.

I hope you find something that takes cares of the head tremors, or at least something that decreases them.

Peace,

Phoenix

Link to comment
Share on other sites

Yeah I am. It's just the head tremors that I'm getting... they don't go away even with an anticholinergic like biperiden.

I'm sorry you are having tremors, papertrees. They are not pleasant and no one feels good about them.

Have you tried different doses of biperiden or talked to your pdoc about trying a different anticholinergic? Your pdoc may have more tricks up her/his sleeve. Working with your pdoc would be a more effective approach than a drug holiday. A drug holiday wouldn't solve the problem. It'd just give you a little time off at the price of becoming symptomatic and having to go thru the whole awful ordeal of stabilizing again. I know that I start to have symptoms by morning if I miss my meds at night. If you just stop meds, you'd probably have symptoms very quickly, too. Why put yourself thru that again? There is a better way and your pdoc probably has it.

Link to comment
Share on other sites

  • 3 weeks later...

One type of drug holiday that may work for some is a holiday from Adderall. If I take even just a day off my Adderall and Adderall XR, work again fine for months. Some folks who take Adderal build up a tolerance quickly, and I think this also prevents that from happening. I do need the Adderall for ADHD, so I choose a day that I can afford to be less effective...for me that is usually a Sunday. It really helps.

Jojo

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...